Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

July 8, 2020Kanabec County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 8, 2020, 9:28 PM CDT for Kanabec County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 9:28 PM CDT (02:28 UTC)
Expired
Jul 8, 2020, 10:00 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN

County Kanabec County, MN

The radar

The Minneapolis radar (KMPX), 111 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2332 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WWUS83 KMPX 090228
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
928 PM CDT Wed Jul 8 2020

MNZ044-045-090300-
Mille Lacs-Kanabec-
928 PM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KANABEC AND CENTRAL
MILLE LACS COUNTIES...

At 927 PM CDT, a strong thunderstorm was located near Milaca, or 27
miles northwest of Cambridge, moving northeast at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mora, Milaca, Ogilvie, Bock and Mora Airport. 

This includes U.S. Highway 169 between mile markers 192 and 201.
 
LAT...LON 4574 9370 4584 9377 4604 9339 4586 9319
TIME...MOT...LOC 0227Z 239DEG 30KT 4583 9364 

$$

Dye

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 8, 2:43 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 8, 2:43 PM CDT, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
243 PM CDT Wed Jul 8 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 243 PM CDT Wed Jul 8 2020

Latest visible satellite imagery shows mostly sunny skies across
much of the area, exceptions being diurnal cu across the southeast
portion of the area and some mid/high clouds and accas (with
perhaps some sprinkles reaching the surface) out west. The frontal
boundary extending from eastern South Dakota into northern
Minnesota will grudgingly move east through the period, getting a
better push on Thursday as the shortwave trough currently over
Saskatchewan and Montana moves by to our north. Ample instability
for convection will be in place into Thursday, but the best focus
for SHRA/TSRA looks to be to our north and west through at least
this evening, with better chances south and east across the
remainder of our area on Thursday. Shear looks to be best to our
northwest, but there should be sufficient shear for multi-cell
clusters and perhaps some bowing segments later tonight with
whatever activity is able to develop. High freezing levels should
preclude large hail in the absence of any supercell structures,
but winds would certainly be a concern with storms through early
Thursday.

.LONG TERM...(Friday through Wednesday)
Issued at 243 PM CDT Wed Jul 8 2020

Generally progressive large scale flow will occur through the
period, with a bit of a cooldown through the weekend as northwest
flow develops in the wake of Thursday's shortwave and surface
frontal passage. We'll then see ridging work in from the west
early next week as an upper trough moves into western Canada and
the Pacific northwest. Guidance is actually in fairly good
agreement on the large scale pattern, with differences in
deterministic solutions (and spread in ensemble systems) not
becoming too dramatic until midweek when there are differences in
how zonal the upper flow will become over the northern CONUS.
Didn't make any significant changes to the consensus NBM guidance,
but could certainly see the need to increase temperatures some
next week depending on the position and amplitude of the upper
ridge as well as how much and how quickly it flattens. We'll see a
chance for SHRA/TSRA late Friday and Saturday as we see some
return flow bring better low-level theta-e values back into the
area. The next chance of widespread precipitaiton looks to hold
off until Monday afternoon and Monday night when a wave looks to
move along the frontal boundary as it slowly slides east through
the region. It is at that point when guidance starts to diverge,
so there is quite a bit of spread in the position of the front and
how quickly it moves through the area (or if it moves through). As
a result, some chance PoPs cover much of the forecast from Monday
night onward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1216 PM CDT Wed Jul 8 2020

MCS from earlier today has dissipated and skies are quickly
clearing across the area. Winds are recovering from the earlier
convection, and should shift into a southerly direction over the
next few hours. Frontal boundary to our west will slowly push east
across area through Thursday. This will be a focus for convection
late this afternoon and tonight, although much of the activity
looks to miss our area to the north (and west initially). However,
included some PROB groups for most sites later tonight as anything
which develops upstream is able to move into the area.

KMSP...Main forecast concern is the chance for convection later
today and tonight. Continues to appear that any activity would
hold off until late evening or the overnight hours, so included a
PROB group after 06Z to account for that possibility.

/OUTLOOK FOR KMSP/
Thursday night...VFR. Northwest wind less than 10 kt.
Friday...VFR. Northwest wind 5 to 10 kt becoming west.
Friday night...VFR. West wind 5 to 10 kt becoming southwest.
Saturday...MVFR possible with a chance of SHRA/TSRA. Southwest
wind around 5 kt becoming northeast around 10 kt.
Saturday night...VFR. Variable wind 5 kt or less.
Sunday...VFR. Variable wind less than 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for Chippewa-Dunn-Eau
     Claire-Pepin-Pierce-St. Croix.

MN...Heat Advisory until 8 PM CDT this evening for Benton-Blue Earth-
     Brown-Chippewa-Chisago-Faribault-Freeborn-Goodhue-Isanti-
     Kandiyohi-Lac Qui Parle-Le Sueur-Martin-McLeod-Meeker-
     Nicollet-Redwood-Renville-Rice-Sherburne-Sibley-Stearns-
     Steele-Swift-Waseca-Watonwan-Wright-Yellow Medicine.

     Excessive Heat Warning until 8 PM CDT this evening for Anoka-
     Carver-Dakota-Hennepin-Ramsey-Scott-Washington.

&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 8, 12:09 PM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1209 PM CDT Wed Jul 8 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1209 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

An Excessive Heat Warning is in effect today for the Twin Cities
metro with a Heat Advisory in effect for much of the rest of
central and southern Minnesota and west central Wisconsin. Heat
indices of 100 to 103 degrees are expected.

There is a Slight Risk of severe thunderstorms late this
afternoon and tonight. Large hail, damaging winds, and heavy
rainfall are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic thunderstorms are expected through early next week.
There is a Slight Risk of severe storms across western Wisconsin
Thursday, with a Marginal Risk across eastern Minnesota. Large
hail, damaging winds, and heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later this afternoon and
tonight.

In the hours before

Special weather statement, Jul 8, 6:35 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
635 PM CDT Wed Jul 8 2020

MNZ042-090000-
Todd-
635 PM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD COUNTY...

At 634 PM CDT, a strong thunderstorm was located over Bertha, or 30
miles northeast of Alexandria, moving northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Staples, Staples Airport, Bertha, Hewitt and Philbrook.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 103 and 114.
 U.S. Highway 71 between mile markers 207 and 219.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
      4635 9466 4628 9465 4617 9514 4637 9515
TIME...MOT...LOC 2334Z 241DEG 39KT 4629 9505

BPH
Special weather statement, Jul 8, 7:15 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
715 PM CDT Wed Jul 8 2020

MNZ042-090045-
Todd-
715 PM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD COUNTY...

At 715 PM CDT, a strong thunderstorm was located 7 miles southwest of
Clarissa, or 18 miles northeast of Alexandria, moving northeast at 30
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Browerville, Clarissa, Eagle Bend and Clotho.

This includes U.S. Highway 71 between mile markers 191 and 205.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4613 9471 4591 9509 4599 9516 4608 9514
      4628 9495
TIME...MOT...LOC 0015Z 216DEG 26KT 4603 9503

BPH
Special weather statement, Jul 8, 7:33 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
733 PM CDT Wed Jul 8 2020

MNZ042-043-090100-
Morrison-Todd-
733 PM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES...

At 733 PM CDT, a strong thunderstorm was located near Pillager, or 17
miles west of Brainerd, moving northeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Motley, Cushing, Philbrook and Crow Wing State Park.

This includes U.S. Highway 10 in Minnesota between mile markers 114
and 127.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4633 9462 4631 9455 4631 9451 4633 9443
      4629 9435 4627 9434 4623 9440 4620 9440
      4616 9470 4629 9477 4635 9465
TIME...MOT...LOC 0033Z 233DEG 25KT 4627 9453

BPH
Special weather statement, Jul 8, 7:44 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
744 PM CDT Wed Jul 8 2020

MNZ042-090115-
Todd-
744 PM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TODD COUNTY...

At 743 PM CDT, a strong thunderstorm was located near Clarissa, or 21
miles northeast of Alexandria, moving northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Browerville, Clarissa, Eagle Bend and Clotho.

This includes U.S. Highway 71 between mile markers 193 and 207.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4617 9465 4614 9465 4599 9504 4604 9514
      4612 9514 4634 9489
TIME...MOT...LOC 0043Z 226DEG 26KT 4608 9500

BPH
Special weather statement, Jul 8, 8:35 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
835 PM CDT Wed Jul 8 2020

MNZ045-090200-
Kanabec-
835 PM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANABEC COUNTY...

At 835 PM CDT, a strong thunderstorm was located near Quamba, or 15
miles west of Hinckley, moving northeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Quamba and Knife Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4598 9306 4598 9314 4592 9314 4590 9325
      4601 9337 4614 9306
TIME...MOT...LOC 0135Z 243DEG 23KT 4596 9325

BPH
Special weather statement, Jul 8, 9:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
928 PM CDT Wed Jul 8 2020

MNZ044-045-090300-
Mille Lacs-Kanabec-
928 PM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KANABEC AND CENTRAL
MILLE LACS COUNTIES...

At 927 PM CDT, a strong thunderstorm was located near Milaca, or 27
miles northwest of Cambridge, moving northeast at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mora, Milaca, Ogilvie, Bock and Mora Airport.

This includes U.S. Highway 169 between mile markers 192 and 201.

LAT...LON 4574 9370 4584 9377 4604 9339 4586 9319
TIME...MOT...LOC 0227Z 239DEG 30KT 4583 9364

Dye

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:15 PM CDTSpecial Weather StatementMPXTodd30 min
Jul 8, 7:33 PM CDTSpecial Weather StatementMPXTodd27 min
Jul 8, 7:44 PM CDTSpecial Weather StatementMPXTodd31 min
Jul 8, 8:24 PM CDTSevere Thunderstorm WarningMPXMille Lacs24 min
Jul 8, 8:35 PM CDTSpecial Weather StatementMPXKanabec25 min
Jul 9, 12:57 AM CDTSpecial Weather StatementMPXSwift48 min
Jul 9, 1:56 AM CDTSpecial Weather StatementMPXStearns49 min
Jul 9, 2:44 AM CDTSpecial Weather StatementMPXMille Lacs, Morrison46 min
Jul 9, 3:55 AM CDTSpecial Weather StatementMPXCarver35 min
Jul 9, 4:05 AM CDTSpecial Weather StatementMPXIsanti25 min
Jul 9, 4:12 AM CDTSevere Thunderstorm WarningMPXCarver, Scott, Sibley33 min
Jul 9, 4:36 AM CDTSevere Thunderstorm WarningMPXHennepin, Scott24 min
Jul 9, 4:39 AM CDTSpecial Weather StatementMPXChisago51 min
Jul 9, 4:47 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Watonwan23 min
Jul 9, 4:49 AM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey, Washington26 min
Jul 9, 4:58 AM CDTSevere Thunderstorm WarningMPXDakota, Scott14 min
Jul 9, 5:18 AM CDTSpecial Weather StatementMPXRice27 min
Jul 9, 5:20 AM CDTSpecial Weather StatementMPXWashington25 min
Jul 9, 5:38 AM CDTSevere Thunderstorm WarningMPXDakota, Washington24 min
Jul 9, 7:44 AM CDTSpecial Weather StatementMPXSteele16 min
Jul 9, 9:55 AM CDTSpecial Weather StatementMPXSteele35 min
Jul 9, 11:45 AM CDTSpecial Weather StatementMPXFreeborn30 min
Jul 8, 11:54 PM CDTSpecial Weather StatementMPXRusk51 min
Jul 9, 5:14 AM CDTSpecial Weather StatementMPXChippewa31 min
Jul 9, 5:15 AM CDTSpecial Weather StatementMPXEau Claire30 min
Jul 9, 5:30 AM CDTSpecial Weather StatementMPXPolk45 min
Jul 9, 5:48 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire42 min
Jul 9, 5:51 AM CDTSevere Thunderstorm WarningMPXSaint Croix13 min
Jul 9, 6:04 AM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix14 min
Jul 9, 6:19 AM CDTSpecial Weather StatementMPXSaint Croix41 min
Jul 9, 7:10 AM CDTSpecial Weather StatementMPXDunn35 min
Jul 9, 7:20 AM CDTSpecial Weather StatementMPXEau Claire25 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.